Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 183, NWS Topeka, KS

July 5, 2011Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2011, 7:54 PM CDT for Republic County, Washington County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 7:54 PM CDT (00:54 UTC)
Expired
Jul 5, 2011, 8:30 PM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:47 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS53 KTOP 060054
SVRTOP
KSC157-201-060130-
/O.NEW.KTOP.SV.W.0183.110706T0054Z-110706T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF MUNDEN...OR 14 MILES NORTH OF BELLEVILLE...  
MOVING SOUTHEAST AT 25 MPH.  ANOTHER SEVERE STORM WAS LOCATED JUST 
NORTHWEST OF MAHASKA...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MUNDEN...
  BELLEVILLE...
  NARKA...
  MAHASKA...
  HADDAM...
  CUBA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3990 9711 3977 9756 3982 9771 4000 9783
      4001 9719
TIME...MOT...LOC 0054Z 312DEG 22KT 4002 9765
WIND...HAIL 60MPH 1.25IN

$$

PHILLIPS
2 follow-up statements
767 
WWUS53 KTOP 060118
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT TUE JUL 5 2011

KSC157-201-060130-
/O.CON.KTOP.SV.W.0183.000000T0000Z-110706T0130Z/
REPUBLIC-WASHINGTON-
818 PM CDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN WASHINGTON AND NORTHEASTERN REPUBLIC COUNTIES...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MUNDEN...OR 9 MILES NORTHEAST OF BELLEVILLE...MOVING 
SOUTHEAST AT 25 MPH.  ANOTHER VERY STRONG THUNDERSTORM WAS LOCATED 
NEAR MAHASKA...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
NARKA...MAHASKA...HADDAM AND CUBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9765 4001 9719 3990 9711 3977 9756
      3978 9760
TIME...MOT...LOC 0117Z 312DEG 22KT 3992 9752
WIND...HAIL 60MPH 1.00IN

$$

PHILLIPS
331 
WWUS53 KTOP 060128
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT TUE JUL 5 2011

KSC157-201-060137-
/O.EXP.KTOP.SV.W.0183.000000T0000Z-110706T0130Z/
REPUBLIC-WASHINGTON-
828 PM CDT TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
NORTHEASTERN REPUBLIC COUNTIES WILL EXPIRE AT 830 PM CDT...

AT 827 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES SOUTHEAST ACROSS 
EASTERN REPUBLIC COUNTY INTO WESTERN WASHINGTON COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE 
WEATHER SHOULD ADDITIONAL WARNINGS BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9765 4001 9719 3990 9711 3977 9756
      3978 9760
TIME...MOT...LOC 0127Z 312DEG 22KT 3988 9746

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:41 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 5, 6:41 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT TUE JUL 5 2011

...UPDATE TO AVIATION...

.DISCUSSION...

RECENT WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS UPPER HIGH
CONTINUING TO BUILD OVER THE FOUR CORNERS AREA WITH UPPER TROF ENTER
NORTHERN MINNESOTA. SEVERAL SHORTWAVES OF INTEREST WERE NOTED ALONG
THE NORTHERN EDGE OF SUBTROPICAL MOISTURE FROM THE GRATE BASIN INTO
THE NORTHERN PLAINS. WEAK SURFACE HIGH PRESSURE WAS OVER THE OKLAHOMA
PANHANDLE WITH HIGH PRESSURE NOSING INTO THE NORTHERN HIGH PLAINS.
PERSISTENT CLOUD SHIELD AND PRECIP IN NORTHERN NEBRASKA KEEPING TEMPS
COOL THERE...WITH LOWER 70S DEWPOINTS AND LOWER TO MIDDLE 90S TEMPS
LEADING TO AN UNSTABLE AIRMASS IN SOUTHERN NEBRASKA AND NORTHERN AND
EASTERN KANSAS. HEAT INDICES HAVE TOUCHED ON 103 AT A FEW LOCATIONS.

WEAK SURFACE CONVERGENCE WITH WEAK EASTERLY WINDS IN NORTHEAST KANSAS
TO MAINLY WEAK SOUTHERN WINDS IN CENTRAL KANSAS COULD LEAD TO
ISOLATED STORM FORMATION LATE THIS AFTERNOON AND EARLY EVENING. WEAK
SHEAR BUT RATHER HIGH CAPE WOULD SUPPORT PULSE BUT LIKELY
UNORGANIZED SEVERE ACTIVITY. MORE ORGANIZED STORMS ARE LIKELY TO
FORM IN THE BAROCLINIC ZONE TO THE NORTH AND NORTHWEST INTO THE
EVENING HOURS AND LIKELY SPREAD SOUTHEAST WITH WEAK MID LEVEL WARM
AIR ADVECTION AIDING IT. IF COLD POOL FORMATION IS ROBUST
ENOUGH...SEVERE STORM POSSIBILITIES COULD CONTINUE THROUGH THE NIGHT
WITH UPPER LEVEL WIND FIELDS SLOWLY INCREASING AND A WINDS VEERING
OVER A DEEP LAYER. THERE IS UNCERTAINTY IN WHERE ANY MESOSCALE
CONVECTIVE SYSTEM WILL FORM AND TRACK GIVEN THE OVERALL WEAK WIND
FIELDS AND CHANCE POPS WILL BE MAINTAINED.

UPPER LEVEL FLOW WILL INCREASE A BIT AND BECOME MORE NORTHWESTERLY
FOR WEDNESDAY. THIS AND ANY OVERNIGHT AND PERHAPS EARLY DAY
CONVECTION SHOULD PUSH THE LOW LEVEL BAROCLINIC ZONE INTO KANSAS.
AFOREMENTIONED MOUNTAIN WAVES WILL BE ON MORE OF A TRACK TO IMPACT
THE AREA AS WELL WITH PRECIPITABLE WATER VALUES INCREASING TO AROUND
2 INCHES. FOCUS FOR ANY SPECIFIC AREA IS STILL UNKNOWN AT THIS
TIME...BUT WILL CONTINUE CHANCE POPS.

65

MID RANGE FORECAST (THURSDAY AND FRIDAY)...

A PROLONGED PERIOD OF MODERATE TO HEAVY RAIN BECOMES MORE LIKELY BY
THE MIDDLE TO LATTER PART OF THE WEEK. WITH THE UPPER RIDGE TO THE
WEST...NORTHWEST FLOW AT 500 MB IS EXPECTED THROUGH THE LATTER HALF
OF THE WEEK. MODELS THEN PROJECT A SHORTWAVE PULSE OF ENERGY TO RIDE
ALONG THE NORTHWESTERN QUADRANT OF THE UPPER RIDGE. THIS PIECE OF
ENERGY WILL LIKELY MOVE THROUGH THE NORTHERN PLAINS AND INTO NORTH
CENTRAL KANSAS WEDNESDAY NIGHT INTO THURSDAY MORNING. THE OVERALL
SCENARIO IS STILL A LITTLE UNCLEAR AS THE FORCING ASSOCIATED WITH
THE SHORTWAVE TROUGH LOOKS TO BE THE MAJOR PLAYER IN THIS EVENT. THE
ATMOSPHERE WILL BE PRIMED FOR HEAVY RAINFALL GIVEN PRECIPITABLE
WATER VALUES EXCEEDING 2 INCHES ACROSS MUCH OF THE AREA FOR
THURSDAY. WITH THE LACK OF ANY DISCERNIBLE BOUNDARY OR STRONG LOW
LEVEL JET THE INTENSITY AND DURATION OF THE EVENT WILL REMAIN IN
SOME QUESTION. THE MAIN WAVE IS PROGGED TO MAKE STEADY PROGRESS
THROUGH THE CWA AND AFFECT THE AREA MAINLY THROUGHOUT THURSDAY...BUT
SHOULD MOVE OUT OF THE AREA BY FRIDAY MORNING.

EXTENDED FORECAST (SATURDAY THROUGH TUESDAY)

THE WEEKEND WILL BE CHARACTERIZED BY DRY WEATHER...BUT TEMPERATURES
WILL CLIMB CONSIDERABLY THROUGH THE WEEKEND. TEMPERATURES WILL
GRADUALLY CLIMB THROUGHOUT FRIDAY AS LINGERING CLOUD COVER WILL KEEP
CONDITIONS FAIRLY COMFORTABLE. BY SATURDAY THE MAIN UPPER RIDGE WILL
PUSH EASTWARD AND BECOME CENTERED OVER OVER OKLAHOMA. DRY
SOUTHWESTERLY FLOW IN CONCERT WITH THE UPPER RIDGE WILL ALLOW
TEMPERATURES ACROSS THE WESTERN ZONES TO CLIMB OVER 100 DEGREES
FOR SATURDAY..SUNDAY...AND POSSIBLY INTO MONDAY. TEMPERATURES IN
THE EASTERN ZONES WILL NOT CLIMB QUITE AS HIGH FOR THE
WEEKEND...BUT MOISTURE CONTENT IN THE AIR WILL BE HIGHER SO
CONDITIONS WILL BE MORE HUMID...AND THUS THE HEAT INDEX VALUES
WILL BE HIGHER ACROSS THE EASTERN ZONES THAN THE WESTERN ZONES.
EXPECT HEAT INDEX VALUES ACROSS THE ENTIRE AREA TO CLIMB OVER 100
DEGREES...WITH THE EASTERN ZONES' HEAT INDICES REACHING NEAR 105.
ALTHOUGH TEMPERATURES COULD DECREASE SOMEWHAT FOR THE FIRST PART
OF NEXT WEEK...EXPECT HIGHS TO REMAIN THE MID TO UPPER 90S THROUGH
AT LEAST TUESDAY.

JL

&&

.AVIATION...

EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS. A CLUSTER OF
THUNDERSTORMS ACROSS SOUTHERN NE MAY REACH THE TAF SITES AFTER 2Z
WED. OUTFLOW PUSHING AHEAD OF THESE STORM MAY CAUSE THEM TO WEAKEN
OR DISSIPATE BEFORE REACHING THE TAF SITES. ADDITIONAL ELEVATED
THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT BUT SHOULD PUSH
SOUTHEAST OF TAF SITES BY THE MID OR LATE MORNING HOURS OF
WEDNESDAY. WINDS WILL BECOME NORTHEAST 5 TO 10 KTS TONIGHT AND
THROUGH WEDNESDAY.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 5, 4:59 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT TUE JUL 5 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-062200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
459 PM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE...MAINLY NORTH OF INTERSTATE 70 LATE THIS
AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BE SEVERE WITH
HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS AROUND 60 MPH.
STORMS MAY CONTINUE THROUGH THE NIGHT ACROSS THE ENTIRE AREA. SOME
STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY AND THURSDAY. THESE
THUNDERSTORMS ARE ANTICIPATED TO REMAIN BELOW SEVERE
THRESHOLDS...HOWEVER PERIODS OF MODERATE TO HEAVY RAIN WITH
LOCALIZED FLOODING WILL BE POSSIBLE WITH THESE STORMS.

HEAT INDEX VALUES RANGING FROM NEAR 100 TO 105 DEGREES WILL BE
POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Jul 5, 7:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     5 NE BREMEN             39.97N 96.73W
07/05/2011  E60.00 MPH       MARSHALL           KS   TRAINED SPOTTER

0737 PM     HAIL             5 NE BREMEN             39.97N 96.73W
07/05/2011  E1.00 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:05 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Washington40 min
Jul 5, 7:41 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie, Riley, Washington34 min
Jul 5, 8:04 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha41 min
Jul 5, 8:21 PM CDTSpecial Weather StatementTOPRiley24 min
Jul 5, 8:41 PM CDTSpecial Weather StatementTOPWashington34 min
Jul 5, 9:05 PM CDTSpecial Weather StatementTOPDickinson, Morris, Wabaunsee40 min
Jul 5, 9:59 PM CDTSevere Thunderstorm WarningTOPDickinson38 min
Jul 6, 4:37 AM CDTSpecial Weather StatementTOPOsage23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.